AZT with vitamin E and Zovirax
Jul 22, 1997
I read something back in the early 90's (closet self diagnosis back then) that AZT's effectiveness is extended when consumed with E and Zovirax. In Oct. 1995 I started AZT and followed this regime religiously. 400 iu's of E x 3 per day (with the AZT) and a Zovirax x 3/day as well. I figured the E was a great antioxydant and the Zovirax would ward off CMV, Kaposi, and that herpes active causes HIV active, viral load increases, that was only a gutt instinct at the time. I have heard nothing to substantiate any of this and was it a waste of time? I started at CD80 in Oct. 96 and went to 220 and returned to baseline in May 1996 (duo combo with DDC). That doesn't seem overly impressive? I have been + 14 years and likely had a viral load in the million range (per my doctor no test available then for V. Load). I remain asymptmatic to this day so all was not lost. I don't think I ever had a fever let alone a lose stool. Touch wood. Any thoughts on E, Zovirax and combining in my therapy. I still do it today but with D4T, Crix, 3TC, and DDI. (not with but off hours)
Response from Dr. Cohen
Before the days of protease inhibitors, there was considerable controversy over whether there was any benefit to taking acyclovir (Zovirax) if you didn't need it to prevent herpes outbreaks. Some studies suggested that it might prolong survival; others did not. Now that much more effective antiretroviral therapy is available, the controversy has pretty much died out. If there is a benefit to taking acyclovir, it has to be pretty small in comparison with the benefit you get from the much more powerful drugs we have now.
Vitamin E and other antioxidants have also been touted as being beneficial for people with HIV infection, based more on laboratory data than data from clinical trials. Fortunately, these drugs are inexpensive and harmless if given in moderate doses. (1200 mg of vitamin E per day is a lot, but I can't say that it's necessarily harmful.)
You probably had some benefit from your AZT in the beginning. I can't say whether the vitamin E and acyclovir added to that benefit. The benefit wore out, as it does with AZT monotherapy. Now that you're on more aggressive therapy, I'm even more certain that the vitamin E and acyclovir aren't adding much. On the other hand they're probably doing no harm.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Antibiotics Can Help Treat Chlamydia?
- What Are The Consequences Of Untreated Bacterial Vaginitis?
- Things That Get Mistaken For Genital Warts
- The Risk Of Catching Gonorrhea From A Single Act Of Sexual Intercourse
- Syphilis Symptoms Burning Urination
- Symptoms Of Genital Warts In Throat
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.